Dr. Gellner: Anaphylaxis is a frightening thing to see your child have. What is it and how can you be prepared if your child has a severe allergic reaction? I'm Dr. Cindy Gellner for The Scope.
Announcer: Keep your kids healthy and happy. You are now entering The Healthy Kids Zone with Dr. Cindy Gellner on The Scope.
Dr. Gellner: A severe allergic reaction is called an anaphylactic reaction. It is an immediate, severe reaction, usually due to a bee sting, medication, or food. The symptoms begin within 30 to 60 minutes and include wheezing, trouble breathing, tightness in the chest or throat, and the voice may even change, dizziness or passing out, the skin may become blue, swelling of the lips, tongue, or throat, and widespread hives, swelling or itching. They can also have significant vomiting, diarrhea, or stomach cramps. If your child has hives, swelling, or itching, but these symptoms do not occur with the symptoms we just mentioned, your child is probably having an allergic reaction but not an anaphylactic reaction.
So what should you do if your child has a severe allergic reaction? Remain calm. Call 911 immediately, especially if your child is having trouble breathing, trouble swallowing, or any serious symptom. Have your child lie down with their feet elevated to prevent shock, and if your child stops breathing, start CPR.
If your child has a known anaphylactic reaction to something, make sure you have a prescription for injectable epinephrine in a form called an EpiPen. If you have an EpiPen, give your child the shot of epinephrine immediately. It can save your child's life. Inject it into the thigh muscle. You should be trained by your pediatrician or pharmacist as to how to use this when you get the prescription. Don't hesitate to give epinephrine. If your child has had a life-threatening reaction in the past and now has been re-exposed to the same allergic substance, for example peanuts or a bee sting, give the EpiPen before your child develops symptoms. Again, it could save his or her life.
Your child will feel the effects of epinephrine. He or she may vomit. They will feel shaky, have heart palpitations, and a headache. Your child will need to be monitored for a few hours after the epinephrine to make sure that their blood pressure is stable and that they don't have symptoms of anaphylaxis come back after the epinephrine has worn off. For that reason, EMS will transport your child to the hospital.
If your child has been stung by a bee and is allergic to bee stings, treat the sting by making sure you remove the stinger. Do this by scraping the stinger off with a credit card, rather than squeezing it.
The only way to prevent an allergic reaction is to avoid contact with the food, drug, or other item that causes the problem. It is very important to learn to read food labels if your child has a food allergy. Since the reactions can be fatal, you should keep emergency kits containing epinephrine at home, school, and in a backpack if you're traveling. Educate others about your child's allergy. Tell all pharmacists, healthcare providers, and dentists who treat your child about any allergies he or she has. This goes for school personnel as well. Your child will be able to keep epinephrine at school. You will just need to have a form completed by your pediatrician, so that the epinephrine can be kept at the school nurse's office or with the secretary and can be used if needed at school.
Your child should have a medical ID bracelet or necklace that tells the insect, drug, or food allergy as well. Remember, if your child is not with you and he or she has an anaphylactic reaction, they may not be able to speak. The medic alert ID will speak for them and provide crucial information to others that could save your child's life. Anaphylactic reactions are serious. If your child is old enough, teach them what they are allergic to so they can help avoid their triggers as well.
Announcer: Thescoperadio.com is University of Utah Health Sciences Radio. If you like what you heard, be sure to get our latest content by following us on Facebook. Just click on the Facebook icon at thescoperadio.com.
- Exercise as a Prescription for Children's Mental Health
- Screen Time and Speech Delays in Toddlers
- Fentanyl Overdoses Are Increasing Among Teens. What Can Parents Do?
- Teens, Social Media, and the Trouble with Self-Diagnosis
- How to Help Your Child with School Phobia
- Do Children Need Fiber?
- Supporting Your Teen After a Suicide
- What's Normal When Your Kid Has a Stomach Bug?
- Diagnosing ADHD in Kids
- The Difference Between a Pediatrician and a Pediatric Gynecologist